I have Bipolar - Need answers to the points below?
- 25 Jul 2011 by cornucopia1
- 25 Jul 2011
- klonopin, bipolar disorder
2) Does Klonipin become a problem in that over time more is needed?
3) Does Klonipin become a problem at 2mg whereby it may become "disinhibiting"? For example cause a bipolar person to have less control in an outburst episodes? The docs said that it did for me; as I had gone up to 4 to 5 mg after years of taking it.
4) Does Klonipin actually stop working aver long periods of time?
5) Isn't it meant to be taken just for the short run?
6) There is an opposing school of thought that Klonipin is bad for a number of reasons; cousin to alcohol; addicting, very hard to get off of, and some of the potential problems I listed above.
Any benzodiazepine such as klonopin can stop working as a person can build a tolerance. As one builds a tolerance it would become necessary to increase doasge to get the same effects. I suppose for some especially if not needed for anxiety, it could be disinhibiting. All benzodiazepines are addictive in that you can't just stop them without experiencing withdrawals. The shorter acting benzodiazepines such as xanax are more difficult to get off of than the longer acting ones such as klonopin. As far as how long should one take it, really depends on the reason for taking, whether for epilepsy or panic disorder. The literature adequately points out for panic disorder the following:
There is no body of evidence available to answer the question of how long the patient treated with Klonopin should remain on it. Therefore, the physician who elects to use Klonopin for extended periods should periodically reevaluate the long-term usefulness of the drug for the individual patient.
Hope this helps some,
Klonopin or clonazepam is a benzodiazepine drug and as such can be very addictive.The initial dose for adults with panic disorder is 0.25 mg twice a day. An increase to the target dose for most patients of 1 mg/day may be made after 3 days. The recommended dose of 1 mg/day is based on the results from a fixed dose study in which the optimal effect was seen at 1 mg/day. Higher doses of 2, 3 and 4 mg/day in that study were less effective than the 1 mg/day dose and were associated with more adverse effects. Nevertheless, it is possible that some individual patients may benefit from doses of up to a maximum dose of 4 mg/day, and in those instances, the dose may be increased in increments of 0.125 to 0.25 mg twice a day every 3 days until panic disorder is controlled or until side effects make further increases undesired. To reduce the inconvenience of somnolence, administration of one dose at bedtime may be desirable.
Treatment should be discontinued gradually, with a decrease of 0.125 mg bid every 3 days, until the drug is completely withdrawn. Clonazepam should be used for only a short time. Do not take this medication for longer than 9 weeks without your doctor's advice.There is no body of evidence available to answer the question of how long the patient treated with clonazepam should remain on it. Therefore, the physician who elects to use Klonopin (clonazepam) for extended periods should periodically reevaluate the long-term usefulness of the drug for the individual patient.
Tolerance is a state of adaptation in which exposure to a drug induces changes that result in a diminution of one or more of the drug's effects over time. Tolerance may occur to both the desired and undesired effects of drugs and may develop at different rates for different effects. So yes, the drug can stop working over time as your body gets used to the effects, more and more is needed to produce the same effects. Confusion, hallucinations, unusual thoughts or behavior; hyperactivity, agitation, hostility, along with increased thoughts of suicide can occur when using Klonopin so it is possible that taking Klonopin could have aggravated you BiPolar symptoms. As you said there are many schools of thought on using Klonopin. Some Drs think it can cause more problems than it solves, like addiction, dependence, and tolerance. Some do feel it can be misused as a substitute for alcohol, as some of the CNS depressant effects are similar. I hope this helped to answer most of your questions. For more information you can talk to your pharmacist. They are the best resource when it comes to meds. Drs and drug reps tend to get only the information from the manufacturer so often a pharmacist is the more knowledgeable of the medical team.
All I know is that I've taken this drug for years and I have to answer yes to all your questions. This has been my experience with the drug.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Nov 2009 • 3 answers
Posted 22 Dec 2011 • 1 answer
Posted 17 Aug 2013 • 2 answers
Posted 26 Feb 2014 • 1 answer
Posted 18 Sep 2014 • 21 answers